would like some advice please

Discussion in 'Fibromyalgia Main Forum' started by jofla, Aug 1, 2003.

  1. jofla

    jofla New Member

    went to doc today because of swollen knee and he talked to me about fibromyalgia. wants me to go on short term prednisone for inflammation and took blood to test my sed rate. This is how he wants me to take prednisone. for 2 days, 4x a day, then 2 more days 3x, then 2 more days, 2x,then 1 day 1 pill. what is the purpose for this? 2.5mg since i am so sensitive to meds. Said something along the lines that fibro affects the way our blood flows? Not to worry tho. I don't understand, any input would be greatly appreciated. I told him I get numbness and tingling in legs and arms and sometimes can feel it in my whole body.How can a sickness that noone believes make a person feel so terrible? I feel like I have bugs crawling on me alot of the times. UGH! Thank you to anyone who can help me understand all of this. Jo
  2. EZBRUZR

    EZBRUZR New Member

    Prednisone in a steroid.the way each human system works,the dosage is a cycle---normal foer Pred. It helps inflamation/nerve issues. hope that helps :} peace,l
  3. pam_d

    pam_d New Member

    Just wanted to say, welcome! and a couple of other things. I get that bug-crawly thing you describe, and you will get a lot of response from others here, too---that seems to be a pretty common sensation for some of us, though not all of us, with fibro. I totally understand the tingling, too---in fact, tingling in my feet (later hands) was my first symptom of fibro, before any pain or fatigue. I also get a kind of low-level "vibration-feeling" in my body----again, this is something many others here report. So you are not alone!! As for the prednisone, most doctors feel that fibro is NOT an imflammatory condition....so, you would assume, prednisone would not help. However, you have a swollen knee that may co-exist with your diagnosis of fibro---and a swollen knee DOES sound inflammatory. So maybe your doctor wants the swelling in your knee to have a chance to decrease with prednisone, then he can get a more accurate picture of the fibro he suspects. Does that make sense? And the progressively decreasing dose of prednisone is how it is SUPPOSED to be prescribed; so you are taking a bit less each couple of days. That sounds normal to me.

    Hope this helps, and again, welcome to our group, Jo! Hope to talk to you again!

    Hugs,
    Pam
  4. bitter-sweet

    bitter-sweet New Member

    bumping to the first page, so you can get more advice from someone who's experienced a similar situation.
  5. Shirl

    Shirl New Member

    Shalom, Shirl
  6. jofla

    jofla New Member

    I called the pharmicist today about prednisone and common side effect is heart failure. Now why would i take a med that would cause that. And since I am so sensitive to meds I am afraid to take any. He also told me that fibro is an autoimmune disease and has component in it that causes inflammation which I'd never heard before. Anyways I am more confused now than ever, and I did not fill the script. I will continue to use my heating pad and take ibuprofen. Scream silently in pain and wish it all to go away. I wish there was a pill that has very little side effects and I wasnt afraid to take. Thanks for the "bump".
  7. deenapooh

    deenapooh New Member

    That sounds odd. I work in a pulmonary clinic and we often give the Prednisone you are describing in that same dosage, it is called a Prednisone dose pack, or a "Prednisone taper". It is used for a lot of things, asthma exacerbations for one, different types of respiratory problems where you have cold symptoms but no infection, rashes, inflammation in joints. Anything i have ever read, although i am by no means an expert on FM, is that steroids do not help FM. However, i got a steroid shot at work when i was in agony the first time i had my muscle spasms after i got diagnosed with FM, and it made me feel better. I told my physician's nurse, and she changed the subject. I am having another spasm and tried to get another one and they were afraid to give it to me because long term Prednisone therapy is bad for your immune system and your bones.

    Now the type of taper you are on is generally safe, the most common types of problems people have are hyperactivity, heart palpitations, and some people just can't handle it. A shot would have taken the place of a pred. dose pack, and is a lot easier on your body as far as side effects. People that have diabetes have a hard time with Prednisone because it will mess with your blood sugar.

    I totally understand how frustrating it is, but if i were you, i would at least try it and see if it made me feel better, but it is up to you. It is a fluke, but it did ease my pain somewhat the time i had the shot, and no one can explain it to me. All my rheumatoid arthritis tests and other arthritis testing has been negative, so they say it shouldnt help me, so of cours it "must" be psychosomatic. If you decide to start taking it and start having any weird problems that make you too uncomfortable be sure and call your doctor this weekend if your need to or monday for sure.

    Hope it helps some.
  8. deenapooh

    deenapooh New Member

    One more point i forgot to make is that i wonder if your doctor thinks you might have some form of arthritis or lupus since he is checking a sed rate. When a doctor is 100% positive you have FM, in my experience, they don't go around checking your sed rate. I wonder if maybe he is seeing how you respond to the Prednisone taper. He might be thinking you have some type of arthritis if you feel better from the Prednisone. I know a person can have arthritis and FM at the same time, i can't imagine it, but you can. Maybe he thinks you have both or thinks you might have something else, i don't know.